Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 54, NWS Las Vegas, NV

August 11, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 11, 2018, 4:40 PM MST for Mohave County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2018, 4:40 PM MST (23:40 UTC)
Expired
Aug 11, 2018, 5:30 PM MST
In force
50 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 121 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WUUS55 KVEF 112340
SVRVEF
AZC015-120030-
/O.NEW.KVEF.SV.W.0054.180811T2340Z-180812T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
440 PM MST SAT AUG 11 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Central Mohave County in northwestern Arizona...

* Until 530 PM MST.

* At 437 PM MST, a severe thunderstorm was located near Valentine 
  along Route 66 between mile markers 84 and 99, or 29 miles 
  northeast of Kingman, moving northwest at 20 mph. 

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Valentine and Route 66 and Peach Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3540 11343 3530 11364 3559 11392 3574 11347
TIME...MOT...LOC 2337Z 149DEG 21KT 3546 11360 

HAIL...1.00IN
WIND...60MPH
 
$$

JS
2 follow-up statements
993 
WWUS55 KVEF 120013
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
513 PM MST SAT AUG 11 2018

AZC015-120030-
/O.CON.KVEF.SV.W.0054.000000T0000Z-180812T0030Z/
Mohave AZ-
513 PM MST SAT AUG 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR CENTRAL MOHAVE COUNTY...

At 510 PM MST, doppler radar indicates a severe thunderstorm 
continuing 12 miles north of Valentine, or 33 miles northeast of 
Kingman, moving northwest at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs and trees.

Locations impacted include...
Buck and Doe Road north of Route 66. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3540 11343 3530 11364 3559 11392 3574 11347
TIME...MOT...LOC 0010Z 149DEG 21KT 3563 11372 

HAIL...1.00IN
WIND...60MPH
 
$$

JS
349 
WWUS55 KVEF 120028
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
528 PM MST SAT AUG 11 2018

AZC015-120035-
/O.EXP.KVEF.SV.W.0054.000000T0000Z-180812T0030Z/
Mohave AZ-
528 PM MST SAT AUG 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 530 PM MST...
        
The storm which prompted the warning is moving out of the warned 
area. Therefore, the warning will be allowed to expire. However, 
doppler radar continues to indicate the storm remains severe and a 
new warning will be issued shortly.

LAT...LON 3540 11343 3530 11364 3559 11392 3574 11347
TIME...MOT...LOC 0025Z 149DEG 21KT 3569 11377 

$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 4:31 PM MST, 9 minutes earlier.

Area forecast discussion, Aug 11, 4:31 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
431 PM PDT Sat Aug 11 2018

.SYNOPSIS...Thunderstorm chances will remain in areas roughly
along and east of a line from Barstow to Rachel this evening, then
shift to areas north and east of Las Vegas for Sunday through
early next week. Temperatures will remain several degrees above
normal over the weekend into early next week. &&

.SHORT TERM...through Monday night.

Storms tonight should linger for a time as they ride the cold pool
and slowly diminish. Currently think storms should end by 06Z
overnight. Thunderstorm activity in Clark County is looking less
likely, and the HRRR has backed off the intense solution it had
earlier.

Sunday will be a transition day as a ridge of high pressure drifts
eastward into Arizona by Monday. Unsure how "quiet" Sunday will be.
Compared to today, storms should be more limited as we lose
moisture, especially in the afternoon. However a few models show
some midlevel energy circling around the main anticyclonic flow, so
dont think it will be quiet day either. Best chance for storms will
again by over MOhave County where there will be lingering instability
and dry air will be slowest to intrude.

By Monday, drier air and anticyclonic flow will be overhead and
strengthening. Precipitation chances should be limited to the edges
of the high's center, which would limit precipitation chances to the
Sierra, northern and eastern Lincoln County, down into eastern Mohave
County. PWATs should be at or less than an inch, so thunderstorm
activity will be isolated.

.LONG TERM...Tuesday through Saturday.

High pressure situated over the Desert Southwest will shift eastward
Tuesday through Thursday as low pressure approaches the California
coast which will help strengthen southerly flow across the area.
There will still be limited instability on Tuesday and activity
should be more diurnally driven and focused over the higher
elevations. High-grade monsoon moisture will push northward from the
Gulf of California reaching our southern zones Tuesday night into
Wednesday morning; overspreading a majority of the area on Wednesday
and Thursday. As such, storm activity is expected to increase each
day from Tuesday to Thursday with Thursday looking to be particulary
interesting as a shortwave trough pushes northward into central
Arizona. Highest precip chances remain over Mohave, eastern San
Bernardino, Lincoln, and Clark counties Wednesday and Thursday. A
downward trend in storm activity should begin on Friday as high
pressure builds back in.

As ridge weakens and moisture increases Tuesday through Thursday
temperatures look to decrease a degree or two each day. However, as
high pressure builds back in on Friday temps will begin to rebound
back above seasonal normals.
&&

.AVIATION...For McCarran...Thunderstorms should be confined to
the Peach Springs and Mormon Mesa corridors this evening. There is a
slight possibility that storms over southwest Utah could move toward
Las Vegas and hold together. There will be potential for winds from
distant storms to affect the terminal area...primarily from the
southeast this evening, but there is also possibility wind gusts
could come in from the northeast after 05Z. Otherwise a south wind
component is expected through this evening followed by a south-
southwest component late tonight through Sunday with only FEW-SCT
clouds with bases above 12 kft.

For the rest of southern Nevada, northwest Arizona, and southeast
California...Thunderstorms over northwest Arizona and southwest Utah
may produce gusty winds through early this evening which could
travel far from the originating storms. The terminals most likely
impacted will be KEED and KIFP. The rest of the region will see
mostly benign weather with reduced visibility's from smoke/haze
continuing across the region through Sunday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Wolf
AVIATION...Adair
LONG TERM....Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:24 PM MSTSevere Thunderstorm WarningVEFMohave51 min
Aug 11, 4:04 PM MSTSevere Thunderstorm WarningVEFMohave41 min
Aug 11, 4:46 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.